Nebraska, 2018

Blizzard and Winter Storm in Nebraska, April 13 to 14, 2018

April 13 to 14, 2018 · NWS GID · 16 events in 16 counties and zones

Between the evening hours of Friday the 13th and the early morning of Sunday the 15th, a powerful, late-season winter storm took aim on South Central Nebraska, featuring an impactful mix of intense north winds, blizzard conditions (especially in northern/western counties), fairly significant icing (especially in northern counties) and record-cold temperatures. To be sure, this was a complex…

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.2 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between the evening hours of Friday the 13th and the early morning of Sunday the 15th, a powerful, late-season winter storm took aim on South Central Nebraska, featuring an impactful mix of intense north winds, blizzard conditions (especially in northern/western counties), fairly significant icing (especially in northern counties) and record-cold temperatures. To be sure, this was a complex storm precipitation-wise, as snow totals fell short of forecasted expectations across much of the area. Nonetheless, the combination of strong winds, slick roads and pockets of drastically-reduced visibility made travel treacherous in many counties. In addition, power outages were fairly widespread, especially north and west of the Tri Cities, where communities such as Arcadia went over 24 hours without power (closer to 48 hours in rural areas). As just a sampling of various known impacts: 1) Interstate 80 was closed from Grand Island westward to Wyoming through much of the 14th, and did not completely re-open until the morning of the 15th...2) In the Howard/Greeley Rural Public Power District, a 40-year veteran employee stated this storm damaged more power poles than any in his career...3) The Region 26 EMA communications tower north of Ord toppled during the early morning hours of the 14th due to heavy ice accrual and intense north winds.

As for official snow amounts from NWS observers, the majority of South Central Nebraska received no more than 2, especially from the Tri Cities and south/east from there, including only 1.4 at Grand Island and 1.2 at Hastings. However, most locations generally west of a line from Greeley-Minden saw more of a snow/blizzard impact, with higher totals mainly in the 3-5 range. Of all local counties, Valley, Sherman and Buffalo seemed to receive the most snow, including totals of 5.5 in Ord, 4.7 in Kearney and 4.0 at Arcadia. Mainly preceding the snow, much of the area also had at least a few tenths of an inch of accretion (likely in excess of one-half inch in northwestern counties), due to a combination of flash freeze from rapidly falling temperatures and also at least a few hours of steady freezing drizzle/freezing rain. Above all else though, the key element that really defined this storm was intense north winds, with most places enduring at least 12-18 hours of sustained speeds generally 30-40 MPH and frequent gusts at least 50-60 MPH. Most of the peak gusts occurred during the pre-dawn hours of the 14th, including the following at primary airport sites: 64 MPH at Ord, 63 MPH at Hastings, 59 MPH at Grand Island and 58 MPH at Kearney. Also of note were the record-cold temperatures that accompanied this system. High temperatures on both the 14th and 15th only topped out between the upper 20s and mid 30s in most of South Central Nebraska, or roughly 30 degrees below normal for mid-April. Grand Island and Hastings established new record-cold maximum temperatures on both days (30-31 degrees), which also marked the latest-on-record spring occurrence of sub-freezing max temperatures!

Finishing up with a closer look at storm timing and meteorological background: Things starting getting underway on the afternoon and evening of the 13th, as pockets of mainly non-freezing rain/drizzle developed in advance of a powerful, closed mid-level low migrating along western sections of the Nebraska-Kansas border. By later evening and into the morning of the 14th, temperatures gradually fell below freezing from northwest-to-southeast, transitioning rain/drizzle over to freezing rain/freezing drizzle in many areas, while the primary snow band set up in north-south fashion through the Ord-Kearney-Holdrege areas. Also during the night, north winds began roaring in response to an intense surface pressure gradient on the backside of a roughly 1000 millibar low centered in far southeast Nebraska (the pressure difference across the entire state at this time was at least 25 millibars!) During the daylight hours on the 14th, several loosely organized snow bands continued rotating north-to-south across the area on the backside of the parent upper low pressure system, which reached the KS/NE/IA/MO border area by sunset. Finally, that evening into the early morning of the 15th, the last few bands of light snow/flurries pushed out of the region and winds continued to diminish, with gusts largely under 30 MPH by this time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 13, 2:51 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 13, 2:51 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
351 PM CDT Fri Apr 13 2018

.SHORT TERM...(This evening through Saturday)
Issued at 350 PM CDT Fri Apr 13 2018

Blizzard is still on the way for most of the outlook area. If
anything, I bumped up snow amounts a tad. While amounts have been
increased, there will still be plenty of uncertainy as far as snow
amounts. What will likely happen is a few bands setting up tonight
where there could be fairly high variability within short distances
of locations. The wind will still gust to 55 to 60 mph, so snow
amounts will not mean quite as much as the very low visibility that
is anticipated for tonight heading into Saturday.  Some models such
as the GFS try to hold on to one last band into the afternoon, which
would most likely be somewhere in the northeast quadrant of our
County Warning Area. Models are generally not backing off from snow
amounts here, and since this system is occurring in April, there is
a lot more moisture to work with, wrapping into the backside of the
low. Plenty of convection has erupted west of the CWA, and the
potential of thundersnow will be somewhat present, but this
potential appears to be waning on the south end of the precip bands
that are heading our way, so I left thunder out of the forecast. We
could, however have a short period of sleet as we switch over to
snow tonight. Chances for this should remain low for this, however
as the transition seems pretty progressive.

I will make a quick mention of the sunny skies east of the stratus,
which has kept temperatures quite a bit warmer in our southeast, but
as the low departs east, the stratus will win over eventually. The
low and associated cold front has temporarily stalled, so it remains
to be seen how long we can keep this clear area around. It appears
that the front has made it far enough east to just keep us out of
any elevated convection that may try to pop up behind the surface
cold front tonight.

Whiteout conditions have already been observed in western Nebraska
this afternoon and I see no reason why this will not eventually make
its way into our neck of the woods tonight.

I did continue the trend of the overnight forecasts of holding off
on the onset of much of the precip, and generally kept similar times
of changeover to snow, although there is some model discrepancy with
this, so it continues to be a best guess.

Highs on Saturday continue to look very cold. Highs in the upper 20s
for our Nebraska side for the most part, maybe lower 30s in north
central Kansas.

.LONG TERM...(Saturday night through Friday)
Issued at 350 PM CDT Fri Apr 13 2018

The tight pressure gradient will not loosen its grip fast. We should
have plenty of wind for Saturday night into Sunday with a slow
decrease in wind speed over this period.

I lowered temps for Sunday with anticipated snow cover, sky cover,
and continued cold air advection. We might muster lower to mid 30s
in our Nebraska counties, and perhaps near 40 for north central
Kansas.

Not as much attention was paid to the rest of the forecast, but
milder temps still look on tap with a small wave coming through
Tuesday/Tuesday night to give us a chance of some light rain/snow
chances, but looks like it would be primarily snow. We might be able
to muster a little thunder with the cold front passage, but not
enough of an issue for now.

Another major system is possible for next weekend, but this is
beyond the scope of this forecast, but early indications suggest a
potential of more snow down the pike, but a lot of changes could
occur between now and then.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 252 PM CDT Fri Apr 13 2018

Tough forecast for visibility prediction as this will be quite
variable from any rain or snow band that develops tonight into
Saturday. Generally, we will be below VFR visibility, and
condition will worsen as the night draws on. Ceilings should
remain IFR and perhaps LIFR as a blizzard ensues. Wind gusts will
increase from the north behind a potent low pressure system.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Blizzard Warning from 1 AM to 7 PM CDT Saturday for NEZ040-041-
     047>049-062>064-075>077-085-086.

     Blizzard Warning from 7 PM this evening to 7 PM CDT Saturday for
     NEZ039-046-060-061-072>074-082>084.

     Winter Weather Advisory from 4 AM to 7 PM CDT Saturday for
     NEZ087.

KS...Blizzard Warning from 1 AM to 7 PM CDT Saturday for KSZ006-018.

     Blizzard Warning from 7 PM this evening to 7 PM CDT Saturday for
     KSZ005-017.

     Winter Weather Advisory from 4 AM to 7 PM CDT Saturday for
     KSZ007-019.

&&

SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...Heinlein
Hazardous weather outlook, Apr 13, 3:40 AM CST, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
440 AM CDT Fri Apr 13 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
141200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
440 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

A powerful, late-season winter storm will bring strong winds and
accumulating snow to the outlook area, starting late this
afternoon or this evening in western counties, and expanding
eastward overnight. The majority of the outlook area is in a
Blizzard Warning, starting at either 7 PM or 1 AM. In the far
southeast corner of the local area, a Winter Weather Advisory
goes into effect at 4 AM for Thayer, Jewell and Mitchell counties,
where snow amounts are expected to be somewhat lighter. Please
refer to the Blizzard Warning and Winter Weather Advisory
statements for more details.

Even in those areas that may not receive as much snow, intense
north-northwest winds sustained at least 30 to 40 MPH and gusting
to around 55 MPH, perhaps locally higher, will be an issue.
Please keep in mind, a Blizzard Warning is primarily based on the
expectation of sharp visibility reductions in blowing snow, and
does not necessarily mean that snow amounts will be heavy in all
areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Either a Blizzard Warning or a Winter Weather Advisory continues
until 7 PM Saturday for the entire outlook area. Please
refer to the Blizzard Warning and Winter Weather Advisory
statements for more details. Even in those areas that may not
receive as much snow, very strong north-northwest winds sustained
at least 30 to 40 MPH and gusting to around 55 MPH, perhaps
locally higher, will remain an issue during the day, before
gradually decreasing in intensity Saturday night. By sunrise
Sunday, even gusts should be under 30 MPH.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts tonight into
Saturday, along with any possible damage from high winds.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 blizzard, 5 winter storm. Local standard time, as filed.

Blizzard, Valley

When
April 13, 4:00 PM CST to April 14, 6:00 PM CST
Where
Valley forecast zone
Property damage
$750,000
Reported by
ASOS
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Frequent wind gusts of 35 to 45 mph occurred, peaking at 64 mph at 2:45 a.m. CST on the 14th at the Ord Airport. Visibility was frequently down to one quarter mile or less with blowing, drifting, and falling snow. The Region 26 communication tower was brought down from the combination of accumulated ice from freezing rain, and snow along with the severe winds, bringing down the local NOAA All Hazards Radio transmitter with it. Travel was perilous. Snowfall totals of 5.5 inches at Ord and 4.0 inches at Arcadia were reported by cooperative observers.

Blizzard, Greeley

When
April 13, 4:00 PM CST to April 14, 6:00 PM CST
Where
Greeley forecast zone
Property damage
$400,000
Reported by
Law Enforcement
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Frequent wind gusts of 35 to 45 mph occurred. Visibility was frequently down to one quarter mile or less with blowing, drifting, and falling snow. Travel was perilous. A snowfall total of 3.2 inches was reported in Greeley by a cooperative observer.

Blizzard, Sherman

When
April 13, 4:00 PM CST to April 14, 6:00 PM CST
Where
Sherman forecast zone
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Frequent wind gusts of 35 to 45 mph occurred. Visibility was frequently down to one quarter mile or less with blowing, drifting, and falling snow. A snowfall total of 2.5 inches was reported by a cooperative observer in Loup City. Travel was perilous.

Blizzard, Howard

When
April 13, 6:00 PM CST to April 14, 6:00 PM CST
Where
Howard forecast zone
Property damage
$125,000
Reported by
Law Enforcement
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Frequent wind gusts of 35 to 45 mph occurred. Visibility was frequently down to one quarter mile or less with blowing, drifting, and falling snow. Travel was perilous.

Blizzard, Dawson

When
April 13, 6:00 PM CST to April 14, 6:00 PM CST
Where
Dawson forecast zone
Property damage
$125,000
Reported by
Law Enforcement
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Frequent wind gusts of 35 to 45 mph occurred, peaking at 52 mph at 12:35 a.m. CST on the 14th at the Lexington Airport. Visibility was frequently down to one quarter mile or less with blowing, drifting, and falling snow. Travel was perilous.

Blizzard, Buffalo

When
April 13, 6:00 PM CST to April 14, 6:00 PM CST
Where
Buffalo forecast zone
Property damage
$125,000
Reported by
Law Enforcement
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Frequent wind gusts of 35 to 45 mph occurred, peaking at 58 mph at 6:37 a.m. CST on the 14th at the Kearney Regional Airport and 57 mph at 2:45 a.m. CST at a mesonet site one mile east of Odessa. Visibility was frequently down to one quarter mile or less with blowing, drifting, and falling snow. Travel was perilous. Snowfall totals of 4.7 inches occurred 4 miles northeast of Kearney, 2.7 inches fell in Ravenna, and 2.3 inches fell in Miller reported by cooperative observers.

Blizzard, Gosper

When
April 13, 6:00 PM CST to April 14, 6:00 PM CST
Where
Gosper forecast zone
Reported by
Law Enforcement
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Frequent wind gusts of 35 to 45 mph occurred. Visibility was frequently down to one quarter mile or less with blowing, drifting, and falling snow. Travel was perilous. Three inches of snow were reported on the north side of Johnson Lake, and one inch accumulation with 18 inch snow drifts was reported on the east side of Johnson Lake.

Blizzard, Hall

When
April 13, 7:00 PM CST to April 14, 6:00 PM CST
Where
Hall forecast zone
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Frequent wind gusts of 35 to 45 mph occurred, peaking at 59 mph at 1:49 a.m. CST on the 14th at the Central Nebraska Regional Airport in Grand Island. Visibility was frequently down to one quarter mile or less around Hall County with blowing, drifting, and falling snow. Travel was perilous.

Blizzard, Phelps

When
April 13, 7:00 PM CST to April 14, 6:00 PM CST
Where
Phelps forecast zone
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Frequent wind gusts of 35 to 45 mph occurred, peaking at 51 mph at 12:55 a.m. CST on the 14th at the Holdrege Airport. Visibility was frequently down to one quarter mile or less with blowing, drifting, and falling snow. Travel was perilous. Snowfall totals of 2.5 inches occurred at Holdrege by a cooperative observer.

Blizzard, Kearney

When
April 13, 7:00 PM CST to April 14, 6:00 PM CST
Where
Kearney forecast zone
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Frequent wind gusts of 35 to 45 mph occurred, peaking at 60 mph at 2:30 a.m. CST on the 14th at a mesonet site two miles east of Axtell and 55 mph at 5:53 a.m. CST at a mesonet site two miles north-northeast of Norman. Visibility was frequently down to one quarter mile or less with blowing, drifting, and falling snow. Travel was perilous.

Blizzard, Furnas

When
April 13, 7:00 PM CST to April 14, 6:00 PM CST
Where
Furnas forecast zone
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Frequent wind gusts of 35 to 45 mph occurred, peaking at 63 mph at 2:09 am CST on the 14th at a mesonet site 5 miles north-northwest of Oxford. Visibility was frequently down to one quarter mile or less with blowing, drifting, and falling snow. Travel was perilous.

Winter Storm, Nance

When
April 13, 7:00 PM CST to April 14, 6:00 PM CST
Where
Nance forecast zone
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Frequent wind gusts of 35 to 45 mph occurred. Visibility was frequently down to one mile or less with blowing, drifting, and falling snow. Travel was difficult.

Winter Storm, Merrick

When
April 13, 7:00 PM CST to April 14, 6:00 PM CST
Where
Merrick forecast zone
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Frequent wind gusts of 35 to 45 mph occurred. Visibility was frequently down to one mile or less with blowing, drifting, and falling snow. Travel was difficult.

Winter Storm, Adams

When
April 13, 7:00 PM CST to April 14, 6:00 PM CST
Where
Adams forecast zone
Reported by
Law Enforcement
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Frequent wind gusts of 35 to 45 mph occurred, peaking at 63 mph at 1:34 a.m. CST on the 14th at the Hastings Airport. Visibility was frequently down to one mile or less with blowing, drifting, and falling snow. Travel was difficult.

Winter Storm, Harlan

When
April 13, 7:00 PM CST to April 14, 6:00 PM CST
Where
Harlan forecast zone
Reported by
Law Enforcement
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Frequent wind gusts of 35 to 45 mph occurred, peaking at 56 mph at 1:20 a.m. CST on the 14th at a mesonet site 6 miles east-southeast of Oxford. Visibility was frequently down to one mile or less with blowing, drifting, and falling snow. Travel was difficult.

Winter Storm, Franklin

When
April 13, 7:00 PM CST to April 14, 6:00 PM CST
Where
Franklin forecast zone
Reported by
Law Enforcement
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Frequent wind gusts of 35 to 45 mph occurred, peaking at 54 mph at 3:54 a.m. CST on the 14th at a mesonet site one mile southwest of Naponee and at 51 mph at 4:42 a.m. CST on the 14th at a mesonet site two miles north of Franklin. Visibility was frequently down to one mile or less with blowing, drifting, and falling snow. Travel was difficult.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749783, 752552, 752553, 752554, 752555, 752556, 752557, 749782, 752558, 752559, 752560, 752562, 752563, 752564, 752565, 752566.